Michigan, 2011

Hail in Michigan, May 23, 2011

May 23, 2011 · NWS GRR · 1 event in 1 county or zone

A strong late afternoon thunderstorm affected portions of southeastern Jackson county, resulting in three quarters inch diameter hail in Napoleon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A strong late afternoon thunderstorm affected portions of southeastern Jackson county, resulting in three quarters inch diameter hail in Napoleon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 23, 3:17 PM EST, 48 minutes earlier.

Area forecast discussion, May 23, 3:17 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
417 PM EDT MON MAY 23 2011

LATEST UPDATE...ALL BUT AVIATION...

.SYNOPSIS...(417 PM EDT MON MAY 23 2011)
LOW PRESSURE OVER ONTARIO IS PUSHING A TROUGH THROUGH LOWER
MICHIGAN. THIS TROUGH IS KICKING OFF SOME STORMS OVER THE SOUTHERN
PART OF THE STATE. SOME OF THE STORMS COULD BE STRONG TO SEVERE LATE
THIS AFTERNOON. DRY WEATHER IS EXPECTED LATER TONIGHT AS HIGH
PRESSURE MOVES INTO THE STATE. ANOTHER LOW IN THE PLAINS WILL PUSH A
WARM FRONT NORTH LATE TUEDAY AND WEDNESDAY. MORE STORMS ARE POSSIBLE
THEN AND SOME COULD BE STRONG TO SEVERE ALONG/SOUTH OF I-94
WEDNESDAY AFTERNOON. COOLER WEATHER IS EXPECTED FOR THE END OF THE
WEEK.

&&

.SHORT TERM...(417 PM EDT MON MAY 23 2011)
(TODAY THROUGH WEDNESDAY NIGHT)
FORECAST CONCERNS DEAL WITH SVR POTENTIAL THIS EVENING AND AGAIN
WEDNESDAY/WED NIGHT.

SVR TSTM WATCH REMAINS IN EFFECT FOR THE FAR SE CWA UNTIL 10 PM.
MESO ANALYSIS SHOWS LI/S AOA -1C WITH MUCAPES AROUND 1K J/KG. THE
SFC TROUGH RESPONSIBLE FOR KICKING OFF THE STORMS IS PUSHING THROUGH
THE CWA ATTM. INSTABILITY WILL LIKELY DIMINISH AS THE DAY PROGRESSES
AND THE THREAT FOR STORMS WILL CORRESPONDINGLY DECREASE AS WELL.

SOME WRAP AROUND SHOWERS WILL BE POSSIBLE THIS EVENING AS THE LOW
OVER ONTARIO CONTINUES TO MOVE NORTHEAST. AS THE UPSTREAM RIDGE
MOVES EAST...THE SHOWERS WILL PROBABLY DIMINISH BUT FORECAST
SOUNDINGS SHOW QUITE A BIT OF LOW LEVEL MOISTURE BEING TRAPPED NEAR
THE SFC. THUS I DON/T EXPECT SKIES TO TOTALLY CLEAR.

TUESDAY LOOKS DRY WITH HIGH PRESSURE MOVING INTO THE REGION. THE
NEXT PLAINS LOW WILL RAPIDLY PUSH A WARM FRONT NORTH TOWARD LOWER
MICHIGAN WEDNESDAY. INCREASED POPS TO LIKLEY AS A RESULT. THE GFS IS
A BIT MORE UNSTABLE WEDNESDAY THAN THE NAM AND SHOWS ELEVATED LI/S
NEAR -2C AS THE WARM FRONT MOVES NORTH TO THE MI/IN BORDER LATE IN
THE DAY. THE THREAT FOR STORMS WILL CONTINUE INTO THE NIGHT TIME.
DOESN/T LOOK LIKE THE WARM FRONT WILL MOVE MUCH FARTHER NORTH
WEDNESDAY NIGHT BUT THE LOW WILL MOVE TOWARD THE CWA AND WE/LL KEEP
LIKELY TRW IN THE GRIDS FOR THE SRN 2/3. WIND WILL BE THE MAIN
THREAT WED/WED NIGHT AS SHEAR VALUES ARE PROGD AOA 50KTS AND THE
STORMS SHOULD BE ELEVATED HERE.

&&

.LONG TERM...(417 PM EDT MON MAY 23 2011)
(THURSDAY THROUGH MONDAY)
COOLER WX EXPECTED FOR THE END OF THE WEEK AND THE HOLIDAY WEEKEND.
THE UPPER TROUGH FOLLOWING THE SFC LOW AND THEN ANOTHER STRONG UPPER
WAVE FOLLOWING A SIMILAR PATH WILL RESULT IN SHOWERS IN THE GRIDS
THROUGH SUNDAY NIGHT. DON/T THINK THE WEEKEND WILL BE A
WASHOUT...BUT ENOUGH INGREDIENTS LOOK TO BE PRESENT FOR SCT SHRA.
TEMPS THU/FRI SHOULD ONLY CLIMB TO AROUND 60...BUT THEN WARM TO
AROUND 70 OVER THE WEEKEND.

&&

.AVIATION...(145 PM EDT MON MAY 23 2011)
IT/S LOOKING LESS LIKELY THAT WE/LL SEE TSRA THIS AFTERNOON ACROSS
THE AREA.  MAIN BAND OF STORMS HAS PUSHED EAST AHEAD OF THE
APPROACHING TROUGH. MOST IF NOT ALL OF THE TSRA DEVELOPMENT THIS
AFTERNOON WILL BE SOUTH AND EAST OF THE TAF SITES. KJXN HAS THE BEST
CHANCE AT SEEING A THUNDERSTORM BUT CONFIDENCE WASN/T HIGH ENOUGH TO
INCLUDE IN THE TAF. LEFT A VCSH IN MOST OF THE TAFS TO ACCOUNT FOR A
REMAINING SHOWER. ABUNDANT LOW LEVEL MOISTURE OVERNIGHT COULD LEAD
TO SOME IFR CIGS AND MVFR VSBYS.

&&

.MARINE...(417 PM EDT MON MAY 23 2011)
BASED ON WAVES SEEN ON MARINE WEB CAMS...WE/LL EXTEND THE SCA INTO
THE EVENING. GUSTY WINDS WILL DIMINISH THIS EVENING AS THE TROUGH
MOVES THROUGH AND HIGH PRESSURE BUILDS IN.

&&

.HYDROLOGY...(417 PM EDT MON MAY 23 2011)
HEAVY RAIN IS NOT EXPECTED THROUGH TUESDAY. AREA RIVERS/STREAMS
SHOULD CONTINUE TO SLOWLY FALL.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY THROUGH THIS EVENING ST. JOSEPH TO
MANISTEE.

&&

SYNOPSIS:    93
SHORT TERM:  93
LONG TERM:   93
AVIATION:    93
MARINE:      93
HYDROLOGY:   93
Hazardous weather outlook, May 23, 8:40 AM EST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
940 AM EDT MON MAY 23 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-241045-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
940 AM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE SOUTHWEST QUARTER OF
LOWER MICHIGAN TODAY. SEVERE STORMS ARE POSSIBLE THIS AFTERNOON
AND EARLY EVENING SOUTHEAST OF A LINE FROM ROUGHLY SOUTH HAVEN TO
ALMA LINE.

ANY STORMS THAT DEVELOP WILL HAVE THE CAPABILITY TO PRODUCE CLOUD
TO GROUND LIGHTNING STRIKES...HEAVY RAIN AND WIND GUSTS TO 35 MPH.
THUNDERSTORM MOVEMENT WILL BE OFF TO THE NORTHEAST AT 40 MPH.

THE STRONGEST OF STORMS THIS AFTERNOON AND EVENING FOR PLACES LIKE
KALAMAZOO...BATTLE CREEK...LANSING AND JACKSON COULD POTENTIALLY
CONTAIN THUNDERSTORM DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND HAIL
TO AROUND ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTER A DRY DAY ON TUESDAY...STORMS WILL BE POSSIBLE ONCE AGAIN
WEDNESDAY INTO WEDNESDAY NIGHT. STORMS MAY BE SEVERE WEDNESDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE TODAY BETWEEN 200 PM AND
1000 PM.

LMZ844>849-241045-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
940 AM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

CONDITIONS WILL BE HAZARDOUS TO SMALLER CRAFT OUT ON LAKE MICHIGAN
THROUGH THIS AFTERNOON AS SOUTHERLY WINDS OF 15 TO 25 KNOTS ARE
EXPECTED. THUNDERSTORMS WILL ALSO POSE A HAZARD TO MARINERS TODAY
WITH LIGHTNING AND HEAVY RAIN POSSIBLE. LOCALLY DENSE FOG CAN ALSO BE
EXPECTED WITH WARM MOIST AIR PUSHING OUT OVER THE COLDER LAKE WATERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS...SOME OF WHICH MAY REACH SEVERE LEVELS ARE EXPECTED
WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE TODAY BETWEEN 200 PM AND
1000 PM.

DUKE MJS

In the hours before

Special weather statement, May 23, 11:10 AM EST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1210 PM EDT MON MAY 23 2011

MIZ040-046-051-052-057>059-231715-
CLARE-CLINTON-GRATIOT-IONIA-ISABELLA-KENT-MONTCALM-
1210 PM EDT MON MAY 23 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 1208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 35 MILES NORTHEAST
OF MOUNT PLEASANT TO 20 MILES SOUTHWEST OF IONIA...MOVING EAST AT 40
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  FERRIS TWP...         DELWIN...             LEATON...
  SARANAC...            LAKE ODESSA...        CLARKSVILLE...
  VICKERYVILLE...       CRYSTAL...            BERLIN CENTER...
  SEVILLE TWP...        ELM HALL...           RIVERDALE...
  BUTTERNUT...          SHEPHERD...           PALO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4347 8460 4347 8436 4310 8436 4294 8447
      4277 8520 4277 8544 4404 8461
TIME...MOT...LOC 1610Z 252DEG 34KT 4405 8450 4280 8532

JK
Special weather statement, May 23, 12:11 PM EST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
111 PM EDT MON MAY 23 2011

MIZ052-058-059-231800-
CLINTON-GRATIOT-IONIA-
111 PM EDT MON MAY 23 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 106 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 25 MILES NORTHEAST
OF ST. JOHNS TO 25 MILES SOUTHWEST OF ST. JOHNS...MOVING EAST AT 30
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  EUREKA...             EAGLE...              BANNISTER...
  RILEY...              WACOUSTA...           ST. JOHNS...
  DEWITT...             ELSIE...
  SLEEPY HOLLOW STATE PARK...                 OVID...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4283 8444 4278 8513 4337 8447 4340 8437
      4291 8436
TIME...MOT...LOC 1711Z 250DEG 26KT 4335 8430 4282 8494

JK
Special weather statement, May 23, 1:27 PM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
227 PM EDT MON MAY 23 2011

MIZ066-067-073-074-231930-
CALHOUN-EATON-INGHAM-JACKSON-
227 PM EDT MON MAY 23 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 45 MILES WEST OF JACKSON...MOVING NORTHEAST AT 45
MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  TEKONSHA...           HOMER...              MARSHALL...
  PULASKI...            BABCOCK...            ALBION...
  HANOVER...            CONCORD...            LIBERTY TWP...
  HORTON...             SANDSTONE...          SPRING ARBOR...
  PARMA...              SPRINGPORT...         CLARK LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING
FOR SOUTH CENTRAL MICHIGAN.

&&

LAT...LON 4207 8414 4207 8529 4211 8529 4272 8417
      4239 8412
TIME...MOT...LOC 1827Z 236DEG 49KT 4208 8514

JK
Special weather statement, May 23, 2:30 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 PM EDT MON MAY 23 2011

MIZ072-073-232030-
CALHOUN-KALAMAZOO-
330 PM EDT MON MAY 23 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTH CENTRAL ST. JOSEPH COUNTY...
MOVING EAST AT 55 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  FULTON...             ATHENS...             BURLINGTON...
  TEKONSHA...           CERESCO...            MARSHALL...
  BABCOCK...            HOMER...              ALBION...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING
FOR SOUTH CENTRAL MICHIGAN.

&&

LAT...LON 4213 8557 4238 8472 4207 8472 4207 8554
TIME...MOT...LOC 1930Z 251DEG 47KT 4208 8540

JK
Special weather statement, May 23, 3:52 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
452 PM EDT MON MAY 23 2011

MIZ074-232130-
JACKSON-
452 PM EDT MON MAY 23 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL JACKSON COUNTY...MOVING EAST
AT 45 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  MICHIGAN CENTER...    NAPOLEON...           LEONI...
  BROOKLYN...           GRASS LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING
FOR SOUTH CENTRAL MICHIGAN.

&&

LAT...LON 4207 8430 4207 8447 4221 8452 4232 8413
      4210 8413
TIME...MOT...LOC 2052Z 253DEG 39KT 4215 8437

JK

The radar

The Detroit radar (KDTX), 88 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
May 23, 4:05 PM EST to 4:06 PM EST
Where
Jackson County, 0.69 mi S of Napoleon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.160, -84.250

A trained spotter in Napoleon reported three quarters inch diameter hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293291.